Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 75, NWS Boston/Norton, MA

July 17, 2024Franklin County, Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 17, 2024, 4:47 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It was in force for 58 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2024, 4:47 PM EDT (20:47 UTC)
Expired
Jul 17, 2024, 5:45 PM EDT
In force
58 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 98 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:53 PM EDTTSTM WND DMG3 Nne Huntington, MAIn Huntington multiple trees reported down on wires. Relayed via amateur radio. Time estimated via radar.
Jul 17, 4:57 PM EDTTSTM WND DMGHuntington, MAIn Huntington multiple trees reported down in roads and on wires around town. Time estimated via radar.
Jul 17, 5:05 PM EDTTSTM WND DMG1 Nne Westhampton, MAIn Westhampton multiple trees reported down blocking part of the road. Time estimated via radar. Relayed via amateur radio.
Jul 17, 5:15 PM EDTTSTM WND DMG1 E Easthampton, MAIn Easthampton power lines reported down. Relayed via amateur radio.
Jul 17, 5:15 PM EDTTSTM WND DMG2 Sse Westhampton, MAIn Westhampton tree reported down. Relayed via amateur radio.
Jul 17, 5:15 PM EDTTSTM WND DMG2 Wnw Easthampton, MAIn Easthampton multiple trees and power lines reported down via DPW.
Jul 17, 5:15 PM EDTTSTM WND DMGWesthampton, MAIn Westhampton multiple trees reported down across roads. Relayed via amateur radio.
Jul 17, 5:30 PM EDTTSTM WND DMG1 Sw South Hadley, MAIn South Hadley a tree was reported to have damaged the back of a house. Relayed via amateur radio.
Jul 17, 5:30 PM EDTTSTM WND DMG2 Sw South Hadley, MAIn South Hadley tree reported down. Relayed via amateur radio. Time estimated via radar.
Jul 17, 5:30 PM EDTHAIL 0.25South Hadley, MAIn South Hadley pea sized hail was reported.
Jul 17, 5:35 PM EDTTSTM WND DMG1 Ese Hatfield, MAIn Hatfield tree reported down. Relayed via amateur radio.
Jul 17, 5:38 PM EDTHAIL 1Granby, MANickel to quarter sized hail reported in Granby. Time estimated by radar.
Jul 17, 5:45 PM EDTTSTM WND DMG1 Sw Belchertown, MAIn Belchertown wires reported down. Relayed via amateur radio.
Jul 17, 5:50 PM EDTTSTM WND DMG1 Nne Belchertown, MAIn Belchertown trees reported down on Route 9. Relayed via amateur radio. Time estimated via radar.
Jul 17, 5:50 PM EDTTSTM WND DMG1 Sw South Hadley, MAIn Hardwick a tree was reported down. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:58 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS51 KBOX 172047
SVRBOX
MAC011-013-015-172145-
/O.NEW.KBOX.SV.W.0075.240717T2047Z-240717T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
447 PM EDT Wed Jul 17 2024

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Hampshire County in western Massachusetts...
  Southeastern Franklin County in western Massachusetts...
  Northwestern Hampden County in western Massachusetts...

* Until 545 PM EDT.

* At 447 PM EDT, a severe thunderstorm was located over Chesterfield,
  or 8 miles west of Northampton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
  West Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
  Wilbraham, Palmer, Monson, Granby, Southampton, Hadley, Hatfield,
  Williamsburg, and Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4238 7307 4239 7305 4238 7301 4243 7299
      4239 7234 4213 7238 4218 7302 4227 7300
      4231 7300 4231 7303 4233 7306
TIME...MOT...LOC 2047Z 268DEG 27KT 4235 7285 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KS
3 follow-up statements
634 
WWUS51 KBOX 172106
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
506 PM EDT Wed Jul 17 2024

MAC011-013-015-172145-
/O.CON.KBOX.SV.W.0075.000000T0000Z-240717T2145Z/
Hampshire MA-Franklin MA-Hampden MA-
506 PM EDT Wed Jul 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR HAMPSHIRE...SOUTHEASTERN FRANKLIN AND CENTRAL HAMPDEN COUNTIES...

At 506 PM EDT, a severe thunderstorm was located over Northampton,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton, West
Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
Wilbraham, Palmer, Monson, Granby, Southampton, Hadley, Hatfield,
Williamsburg, and Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4242 7290 4239 7234 4213 7238 4218 7297
      4226 7294
TIME...MOT...LOC 2106Z 269DEG 26KT 4232 7268 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KS
771 
WWUS51 KBOX 172113
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
513 PM EDT Wed Jul 17 2024

MAC011-013-015-172145-
/O.CON.KBOX.SV.W.0075.000000T0000Z-240717T2145Z/
Hampshire MA-Franklin MA-Hampden MA-
513 PM EDT Wed Jul 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN HAMPSHIRE...SOUTHEASTERN FRANKLIN AND CENTRAL HAMPDEN
COUNTIES...

At 513 PM EDT, a severe thunderstorm was located over Hadley, or near
Northampton, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton, West
Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
Wilbraham, Palmer, Monson, Granby, Southampton, Hadley, Hatfield,
Williamsburg, and Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4241 7285 4239 7234 4213 7238 4218 7292
      4225 7288
TIME...MOT...LOC 2113Z 268DEG 27KT 4232 7260 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KS
928 
WWUS51 KBOX 172135
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
535 PM EDT Wed Jul 17 2024

MAC011-013-015-172145-
/O.CON.KBOX.SV.W.0075.000000T0000Z-240717T2145Z/
Hampshire MA-Franklin MA-Hampden MA-
535 PM EDT Wed Jul 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN HAMPSHIRE...SOUTHEASTERN FRANKLIN AND CENTRAL
HAMPDEN COUNTIES...

At 535 PM EDT, a severe thunderstorm was located over Granby, or near
Chicopee, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton, West
Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
Wilbraham, Palmer, Monson, Granby, Southampton, Hadley, Hatfield,
Pelham, and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4240 7262 4239 7234 4213 7238 4217 7278
      4224 7273
TIME...MOT...LOC 2135Z 275DEG 31KT 4224 7253 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:47 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 17, 3:47 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Boston/Norton MA
347 PM EDT Wed Jul 17 2024

.SYNOPSIS...
Scattered showers and thunderstorms will move across the region this
evening before weakening. A cold front moves into the region
Thursday bringing lower humidity away from the south coast. The
front moves offshore Thursday night with high pressure in control
Friday through the weekend. This brings seasonable temperatures and
comfortable humidity levels.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

* Severe Thunderstorm Watch for CT and interior MA north and
  west of I-95

Storms are increasing in coverage across eastern NY along a pre-
frontal trough, and these storms will move west to east across
interior MA and CT through early evening. Low and mid level lapse
rates are muted but MLCAPES have increased to 1000 J/kg and further
destabilization is likely so expect storms to intensify during the
next few hours. Effective shear 35-40 kt which is more than
sufficient for storms to organize into line segments and clusters.
Damaging wind remains the primary threat, but latest CSU machine
learning guidance is indicating there is a low prob for a tornado.
Main focus for severe weather will be in the interior north and west
of I-95.

Convection should weaken as it approaches RI and SE MA after
00z given more stable marine layer and diminishing instability.
After midnight, another weak shortwave is forecast to track
south of SNE coast and may result in regeneration of showers
and embedded t- storms. Focus for convection overnight into Thu
morning will be over the coastal waters but northern extent may
reach along the south coast and Cape/Islands where instability
lingers through the night. The uncertainty will be how far north
showers and t-storms get.

Otherwise, cold front moves into northern and western MA toward
daybreak with lows dropping into the 60s here, but lows holding in
the low-mid 70s elsewhere with high humidity.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday...

A few showers and isolated t-storms may linger into the
morning, especially SE MA and Cape/Islands ahead of the cold
front where 70+ dewpoints contribute to marginal instability.
The cold front is expected to eventually stall near the coastal
plain which will keep humid conditions along the south coast,
but gradually lowering dewpoints through the 60s and into the
upper 50s further in the interior during the afternoon which
will be a welcomed airmass change. Clouds will give way to
increasing sunshine from NW to SE during the morning and into
the afternoon with Cape Cod holding on to clouds the longest.
Still can't rule out an isolated shower in the afternoon along
the south coast where higher dewpoints pool. It will be warm
day but less heat than the last several days. 925 mb temps
20-22C support highs in the mid-upper 80s but with lowering
humidity, especially interior.

Thursday night...

The cold front will finally move off the coast with light
northerly flow bringing 50s dewpoints all the way to the south
coast. Mainly clear skies expected with lows dropping into the
mid-upper 50s across interior MA with low to mid 60s elsewhere.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights

* Dry and quiet weather late this week through the weekend. Near
  seasonable temperatures and comfortable humidity levels.

* Turning more unsettled early next week with increasing humidity.

Given the convective threat this afternoon and evening have not
focused on extended term.

Friday through Sunday...

Stuck under somewhat cyclonic flow through this timeframe with a
deep trough over Ontario/Quebec and ridging over the Carolinas into
the Mid Atlantic. High pressure dominates the weather through this
timeframe. There are indications that a weak cold front slides in
late on Sat into Sun.

Dry and quiet weather through this period. There are some
indications that there could be spotty showers associated with the
cold front that slides in late Sat into early Sun. Not enough model
consensus to add at this point in time. For now NBM looks quite
reasonable. High temps will generally be in the 80s, though there
could be some low 90s across the Merrimack and CT Valley this
weekend.

Monday through Tuesday...

Flow turning more southwesterly during this timeframe in the upper
levels with a similar set up. Will have cyclonic flow with trough
over Quebec eastward and the ridge over the Carolinas/Mid Atlantic.
Hints that could have one or two shortwaves riding the ridge, likely
convective in nature, which could bring us more unsettled weather.
Frontal boundary will be nearby/overhead.

Unsettled during this timeframe as flow turns more southwesterly,
which will bring increasing moisture levels. Confidence quite low at
this point given convective details are tricky to time out at this
time range. For now the NBM slight chance to chances of precip
suffice. Did bump up our thunderstorm chances as NBM seemed a bit
low. High temps still in the 80s with increasing humidity levels.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through tonight...Moderate confidence.

Scattered to numerous showers/t-storms will move west to east
across interior MA and CT 20-00z with a few severe storms
possible with strong wind. Storms should weaken as they approach
the south coast after 00z, but may see a regeneration of
showers and a few t-storms late tonight along the south coast.
IFR stratus and patchy fog will develop over Cape/Islands late
afternoon and evening likely expanding across southern RI and
SE MA. But rest of area should remain VFR outside of any
convection.

Thursday...High confidence.

Areas of MVFR-IFR cigs likely impacting portions of RI and
eastern MA in the morning, but improving to VFR 14-16z except a
bit later over the Cape/Islands. VFR interior. A few showers or
a t-storm possible over Cape/Islands in the morning. NW wind
around 10 kt interior, with winds turning SW along the south
coast.

Thursday night...High confidence.

VFR. Light winds.

KBOS TAF...Moderate confidence in TAF.

A few t-storms may impact the terminal sometime between 00-02z.
A period of MVFR cigs possible late tonight and Thu morning,
otherwise VFR.

KBDL TAF...High confidence in TAF.

Line of t-storms likely impacting the terminal sometime between
23z-02z.

Outlook /Friday through Monday/...

VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Thursday night: High confidence.

Developing low level jet will bring an increase in SW winds over the
south coastal waters into this evening with gusts to 25 kt. Winds
diminish overnight into Thursday, then SW winds become NW then N Thu
night behind the front. Seas will peak up to 7 ft over south coastal
waters tonight with 5-6 ft seas lingering through Thu before slowly
subsiding Thu night. Areas of fog redeveloping tonight over southern
waters improving Thu afternoon. Showers and a few t-storms
developing overnight into Thu morning, especially southern waters.

Rip Currents...

A rip current statement is in effect into this evening and again
Thursday along south coastal beaches due to high risk for rip
currents. While winds diminish Thu, leftover 5-6 ft southerly swell
will result in dangerous rip currents.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night through Monday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
     010>021-026.
     High Risk for Rip Currents until 8 PM EDT this evening for
     MAZ020>024.
     High Risk for Rip Currents from Thursday morning through Thursday
     evening for MAZ020-021-023-024.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
     High Risk for Rip Currents until 8 PM EDT this evening for
     RIZ006>008.
     High Risk for Rip Currents from Thursday morning through Thursday
     evening for RIZ006>008.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ232.
     Small Craft Advisory until 8 PM EDT Thursday for ANZ235-237-
     254>256.

&&

SYNOPSIS...KJC/BL
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...BL
AVIATION...KJC/BL
MARINE...KJC/BL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:01 PM EDTTornado WarningBOXFranklin, Hampshire, Worcester15 min
Jul 16, 8:11 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Worcester34 min
Jul 16, 8:32 PM EDTSevere Thunderstorm WarningBOXEssex, Hampden, Hampshire, Middlesex, Norfolk, Suffolk and 1 more43 min
Jul 16, 9:10 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester15 min
Jul 16, 9:15 PM EDTSpecial Marine WarningBOX60 min
Jul 17, 3:20 AM EDTRip Current StatementBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth17 hr
Jul 17, 3:39 PM EDTRip Current StatementBOXBristol, Dukes, Nantucket, Plymouth28 hr
Jul 17, 4:13 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire62 min
Jul 17, 5:05 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire25 min
Jul 17, 5:26 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester64 min
Jul 17, 6:11 PM EDTSpecial Weather StatementBOXMiddlesex, Worcester64 min
Jul 17, 6:23 PM EDTSevere Thunderstorm WarningBOXHampden, Middlesex, Worcester67 min
Jul 17, 7:12 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk, Worcester23 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.